Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online
Ask a Dentist   »  

Taking percoset for oral pain. Oral surgery to be done. I will be under IV sedation. Worrisome

User rating for this question
Very Good
Answered by
Practicing since : 2011
Answered : 183 Questions
I am having oral surgery on Saturday - upper and lower extractions. I will be under IV sedation for the procedure. I do have a major phobia about dental professionals in general.

As I am very intolerant to oral pain, the dentist gave me Percoset 7.5/500. This did nothing for the pain. What should I tell him to give me?
Posted Mon, 22 Apr 2013 in Dental Health
Answered by Dr. Geoffrey Ward 1 hour later
Hello and thank you for your question.
For me personally I do not give a narcotic as the first choice of pain relief for oral surgery. I usually give it for two reason: You are allergic or cannot tolerate NSAIDs or you have a health condition that prevents you from being able to take the medications.

I am quite confused with your wording. In the first part you say you are having surgery coming up. In the other part of your statement you are saying that you have already had the surgery and you are experiencing pain.

If you already had the surgery and can tolerate NSAIDs I would recommend taking the Percocet as prescribed and then supplement in between each dose with Motrin 800mg OTC (taking for pills at 200mg each) granted that you are of adult size and age. I would take the Percocet, then taken the Motrin 4 hours later, then take another Percocet at the scheduled time and take another Mortin 4 hours after that. Do not take more than 3200mg of Motrin. This will help with the swelling which will help reduce the pain better than the narcotics will.

I hope this helps you. Let me know if you have any other concerns or questions.

Dr. Ward
Above answer was peer-reviewed by
Follow-up: Taking percoset for oral pain. Oral surgery to be done. I will be under IV sedation. Worrisome 8 hours later
As for the surgery - nothing has happened yet. I think its 17 left - its cracked with nerve exposure. The Percocet was prescribed for that.

What general anesthetic do they use for IV sedation. The reason I ask is that I have major depressive disorder and I am on three meds for that. Effexor XR 300 AM. Elavil, and Seraqul XR. Since the procedure is tomorrow, should I take my morning medication (Effexor XR). The dental assistant was unsure of me taking it due to the 6 hr no liquid/food before and after.

I remember when I had my wisdom teeth out that I was a slow healer. I also have great anxiety about the sound of the drill. Since i am out, some of that anxiety is gone.

Thank you for answering that question for me.

Answered by Dr. Geoffrey Ward 39 hours later
The medications I listed should be sufficient. The medications that they use for IV sedation are: Meperidine (Demerol), Morphine, Propofol, Butorphanol (Stadol)
Nalbuphine (Nubain), Fentanyl (Sublimaze), Pentazocine (Talwin) or a combination of the such. Nothing to drink or eat is very important to reduce the risk of vomiting during and after procedure.

Stay away from alcohol, carbinated, caffeinated and acidic beverages while healing, do not suck on anything, forcefully spit or use tobacco.

Best Regards

Dr. Ward
Above answer was peer-reviewed by
Follow-up: Taking percoset for oral pain. Oral surgery to be done. I will be under IV sedation. Worrisome 1 hour later
Ok - I am fitted with some type of denture - the surgeon does not want me to take them out as I am very swollen at this time.

I was very upset with the surgeon yesterday. The day before, the DMD said I did not have to bring music or other distracting devices. When I had my wisdom teeth out I was sedated - general.

In your option (as this is now a past issue) in sedation dentistry, should I just be numb or unconscious?

After the procedure I was having a hard time clotting. I do not take anything like coumadin or any thinners. Where I am getting the most pain is along the bottom right under my tongue. It was bleeding and I had to use alot of gauze to help stop it. Now I am taking meds every 4 hrs and it gets a little irritated. Would there be a reason he would use a needle in the bottom of my tongue?

Answered by Dr. Geoffrey Ward 37 hours later
Hello and thank you for your question.
In conscious sedation which is what we do for sedation in most patients requiring something further than just being numb, the patient is awake and able to respond to commands but is not necessarily sleeping. They can respond, they are able to breath on their own and is much safer than general anesthesia for procedures. There are still risks involved but they are less severe. So you would have medication, may or may not remember the procedure and would be very numb.

As for your tongue, yes it is common to have an injection under the tongue if you still are having feeling in certain teeth. There are multiple nerve branches that innervate the teeth and tissue. Most of the time you can block the pain through typical injections. Other times you have to do additional injections to help provide additional numbing for procedures.

If you had a denture placed, you may have had a frenum that interfered with the placement of the denture. (A band of thick tissue, such as that under your tongue) This would be cut back to allow for appropriate room.

What he did for the procedure sounds fairly standard to me.

Let me know if there is anything else I can answer.


Dr. Ward
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,   ,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor